Pennsylvania, 2009

Extreme Cold in Pennsylvania, March 2 to 3, 2009

March 2 to 3, 2009 · NWS CTP · 13 events in 13 counties and zones

Gusty northwest winds combined with unseasonably cold temperatures produced bitterly cold wind chills across the northern and western mountains of central Pennsylvania.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Gusty northwest winds combined with unseasonably cold temperatures produced bitterly cold wind chills across the northern and western mountains of central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 2, 10:17 PM EST, 43 minutes earlier.

Area forecast discussion, Mar 2, 10:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1017 PM EST MON MAR 2 2009

.SYNOPSIS...

AS THE COASTAL STORM THAT GAVE SNOW TO PARTS OF THE AREA DEPARTS
INTO THE MARITIMES...HIGH PRESSURE WILL BUILD OVER THE REGION WITH
GUSTY WINDS AND FRIGID TEMPERATURES. A GRADUAL MODERATING TREND
APPEARS IN STORE BY THE END OF THE WEEK. A FEW PERIODS OF RAIN ARE
ALSO POSSIBLE LATE IN THE WEEK AND DURING THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

FORECAST PRETTY MUCH ON TRACK WITH BREEZY-CHILLY CONDITIONS
CAUSING WIND CHILLS DOWN IN THE ADVISORY RANGE OVERNIGHT. OTHER
THAN A FEW CLOUDS OFF THE LAKES AND A FEW SCATTERED FLURRIES TO GO
WITH THEM...NOT MUCH ELSE EXPECTED OVERNIGHT. ZONE PRODUCT LOOKS
GOOD AND WILL NOT NEED UPDATING.

AGAIN...A BIG THANKS TO ALL OF OUR SNOW SPOTTERS FOR VALUED
REPORTS OF SNOW RATES/INTENSITY EARLIER TODAY...WHICH WERE AS
HIGH AS 2.5 INCHES PER HOUR. TOTAL SNOWFALL RANGED FROM AN INCH
OR LESS IN MOST COMMUNITIES TO THE NW OF INTERSTATE 81...WITH 6-8
INCHES ACROSS SOUTHEASTERN YORK AND LANCASTER COUNTIES. A GENERAL
1-3 INCHES FELL JUST 10 TO 25 MILES FURTHER TO THE
NORTHWEST...INCLUDING THE GETTYSBURG...AND GREATER HARRISBURG
AREAS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST DURING THIS
PERIOD WITH SUBSIDING WINDS...BUT STILL VERY COLD TEMPS FOR EARLY
MARCH. MIN TEMPS TUESDAY NIGHT COULD BE COLDER THAN TONIGHTS BY A
FEW DEGREES IN MANY AREAS...UNDER MAINLY CLEAR SKIES WITH LIGHTER
WINDS.

MAX TEMPS WILL BE VERY SIMILAR TO TODAYS (MONDAYS) IN ALL AREAS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
BROAD RIDGE SLIDES ACROSS EASTERN THIRD OF CONUS...ALLOWING
HEIGHTS TO INCREASE. ACCOMPANYING WILL BE A DRY AIRMASS THRU END
OF THE WEEK. A FEW ENSEMBLE MEMBERS SUGGEST A LOW CHC FOR PRECIP
FRI WITH A WARM FRONTAL BNDRY...HOWEVER EXPECT THIS TO EVOLVE INTO
MID-DECK CLOUDS. CONFIDENCE HAS INCREASED MARGINALLY WITH PRECIP
CHC/S FOR THE LATER PERIODS SAT/SUN/MON. TRACK OF SYSTEMS WILL
CONTINUE TO BE STEERED NW ACROSS THE GREAT LAKES REGION. THE
CHALLENGE CONTINUES TO RESIDE AROUND HOW WARM/COLD WE WILL BE IN
THE LATER PERIODS.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
MID LVL CYCLONIC FLOW WILL KEEP 2-4KFT CIGS AT BFD/JST ALONG WITH
SOME OCNL 1.5-3SM VIS IN -SHSN. ELSEWHERE...EXPECT AN EXTENDED
PERIOD OF VFR FLYING FROM TONIGHT THROUGH THE MIDDLE OF THE WEEK.
NWLY WINDS WILL REMAIN GUSTY AT 20-25KT...BUT SHOULD RELAX SOME
AFT MIDNIGHT...THEN PICK BACK UP EARLY TUE/15Z. SFC HIGH PRES WILL
MOVE ACROSS THE REGION LATE TUE/WED...THEN SHIFT OFF THE ATLC
COAST ON THUR AS A WARM FRONT APPROACHES FROM THE S/W. A FNTL SYS
IS FCST TO TRAVERSE THE AREA ON FRI BCMG STNRY INVOF OF PA INTO
THE WEEKEND.

OUTLOOK...
THU...VFR.
FRI/SAT...MVFR/IFR PSBL IN RW ASSOC WITH FROPA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 9 AM EST TUESDAY FOR PAZ004>006-
010>012-017-018-024-033-037-041-042.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LACORTE/LAMBERT
SHORT TERM...DANGELO/LAMBERT
LONG TERM...BEACHLER
AVIATION...STEINBUGL
Hazardous weather outlook, Mar 2, 2:45 PM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EST MON MAR 2 2009

PAZ004>006-010>012-017-018-024-033-037-041-042-031945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
245 PM EST MON MAR 2 2009

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-031945-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
245 PM EST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NORTHWEST WINDS AVERAGING 15 TO 20 MPH WITH GUSTS TO 35 MPH WILL
COMBINE WITH THE VERY COLD AIR TO PRODUCE WIND CHILLS OF ZERO TO
10 BELOW LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NORTHWEST WINDS AVERAGING 10 TO 20 MPH WITH GUSTS AROUND 25 MPH
WILL COMBINE WITH THE VERY COLD AIR TO PRODUCE WIND CHILLS OF ZERO
TO 10 BELOW THROUGH THE MID MORNING HOURS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Warren

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Warren County.

Extreme Cold/Wind Chill, McKean

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
McKean forecast zone
Reported by
ASOS
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across McKean County.

Extreme Cold/Wind Chill, Potter

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Potter County.

Extreme Cold/Wind Chill, Elk

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Elk County.

Extreme Cold/Wind Chill, Cameron

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Cameron County.

Extreme Cold/Wind Chill, Northern Centre

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Northern Centre forecast zone
Reported by
ASOS
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Northern Centre County.

Extreme Cold/Wind Chill, Northern Clinton

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Northern Clinton forecast zone
Reported by
ASOS
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Northern Clinton County.

Extreme Cold/Wind Chill, Clearfield

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Clearfield forecast zone
Reported by
ASOS
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Clearfield County.

Extreme Cold/Wind Chill, Cambria

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Cambria forecast zone
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Cambria County.

Extreme Cold/Wind Chill, Somerset

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Somerset forecast zone
Reported by
ASOS
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Somerset County.

Extreme Cold/Wind Chill, Tioga

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Tioga forecast zone
Reported by
ASOS
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Tioga County.

Extreme Cold/Wind Chill, Northern Lycoming

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
ASOS
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Northern Lycoming County.

Extreme Cold/Wind Chill, Sullivan

When
March 2, 11:00 PM EST to March 3, 9:00 AM EST
Where
Sullivan forecast zone
Reported by
ASOS
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Wind chill readings of 15 to 25 degrees below zero were reported across Sullivan County.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150859, 150860, 150861, 150862, 150863, 150864, 150865, 150866, 150867, 150868, 150869, 150870, 150871.